Antibiotic-related diarrhea is caused by disrupting the bacterial balance in your intestines. Certain antibiotics are more likely to cause it, such as penicillins and cephalosporins.
Antibiotics are medications that are used to treat bacterial infections. However, sometimes antibiotic treatment can lead to an unpleasant side effect — diarrhea.
Antibiotic-associated diarrhea is fairly common. It’s estimated that between
But what exactly causes this? And can it be prevented? Keep reading as we delve deeper into antibiotic-associated diarrhea, what causes it, and what you can do if it happens to you.
Yes, antibiotics can cause diarrhea — and here’s why.
Antibiotics target bacteria by taking advantage of structures and processes that bacterial cells have that are different from our own cells. So, while antibiotics don’t harm our own cells, they can kill both good and bad bacteria living in your intestines.
Not all bacteria is bad. There are many types of good bacteria that live in your intestines. These good bacteria help with the digestive process and they also play a role in keeping you healthy. Antibiotics can disrupt the balance of these bacteria. One of the side effects of killing off the good bacteria, in addition to the bad bacteria, is the possibility of looser stools.
Another job that’s done by good bacteria is to keep the growth of opportunistic bacteria in check. These bacteria, such as Clostridium difficile, (known as C. diff for short) can cause infections if they’re allowed to thrive, which can happen if good bacteria are killed off by antibiotics.
Toxins produced by C. diff can cause inflammation in the intestines, leading to diarrhea. Studies estimate that
Antibiotic-associated diarrhea is defined as having loose, watery stools three or more times per day while taking antibiotics.
This may begin about a week after starting antibiotics. Additionally, diarrhea can also develop in the weeks after finishing your treatment.
If you have a C. diff infection, you may experience additional symptoms such as:
Although all antibiotics can cause diarrhea, some types are more closely associated with the condition. It’s still not completely clear exactly why these antibiotics are more likely to cause diarrhea compared to others.
Antibiotics that have a higher likelihood of causing diarrhea include:
If you’re experiencing diarrhea from antibiotics, adjusting your diet may help ease your symptoms. Some general suggestions include:
- Eating low fiber foods. While high fiber foods are recommended when you’re healthy, eating them when you have diarrhea can make your condition worse.
- Replacing potassium. This nutrient can be lost due to diarrhea, but eating foods containing potassium may help replace it.
- Replenishing lost fluids and salts. Diarrhea can cause you to lose fluids and electrolytes more rapidly, so it’s important to replace these.
Based on these suggestions, try to consume the following foods and beverages when you have diarrhea:
- fluids including water, broths, or decaffeinated tea
- fruit such as bananas, applesauce, or small amounts of canned fruit without syrup
- grains such as white rice, white bread, and noodles
- peeled potatoes (good source of potassium) that have been boiled or baked
- protein sources like poultry, lean meats, and fish
- yogurt that contains live cultures
Some types of food may worsen your symptoms or interfere with your antibiotic treatment. These include:
- alcoholic beverages
- caffeinated beverages such as coffee, sodas, and tea
- dairy products (aside from yogurt), can cause digestive problems while taking antibiotics and may affect antibiotic absorption
- fatty foods such as fatty meats, baked goods, potato chips, french fries, and other fried foods
- foods or beverages high in added sugar such as sodas, fruit juices, cakes, and cookies
- high fiber foods such as whole grains, legumes, and most fruits and vegetables
- spicy foods that may further irritate your digestive tract
Also, try to avoid eating grapefruit or taking calcium supplements. These can both interfere with how well antibiotics are absorbed by your body, and can diminish the effects of the medication.
In addition to adjusting your diet, there are other steps you can take to help ease your symptoms.
Replace lost fluids
Diarrhea can lead to a loss of fluids, putting you at risk for dehydration. Stay hydrated by drinking plenty of water. Broths or fruit juices that are low in sugar can also help prevent fluid loss.
If your child has diarrhea, you may want to consider an oral rehydration solution such as Pedialyte.
Use anti-diarrheal medications with caution
In some cases, using antidiarrheal medications may slow the time it takes for your body to get rid of toxins in your digestive tract. This can prolong your condition and may put you at risk for complications.
Contact your doctor, or go to urgent care, if you’re taking antibiotics and have the following symptoms:
- more than five episodes of diarrhea in a day
- blood or pus in your stool
- abdominal pain or cramps
If your diarrhea condition is milder, your doctor may suggest that you stop taking your antibiotic until your diarrhea goes away. Your doctor could also prescribe a different antibiotic that has a lower risk of causing diarrhea.
In cases where C. diff infection is suspected, your doctor will take you off the antibiotic that you’re on. Instead, your doctor may prescribe an antibiotic that targets C. diff bacteria, such as vancomycin, fidaxomicin, or metronidazole.
There are some steps that you can take to lower your risk of developing antibiotic-associated diarrhea. Some suggestions include:
- Try probiotics. Probiotics can help add good bacteria back into your digestive system. Some
recent reviewsof scientific literature have found that using probiotics while taking antibiotics can be effective for preventing diarrhea.
- Practice good hygiene. Washing your hands frequently, especially after using the bathroom, can help prevent the spread of C. diff bacteria.
- Follow medication instructions. Some antibiotics may say to take with food. Be sure to do this to help prevent digestive irritation.
- Only take antibiotics when needed. While antibiotics can treat bacterial infections, they’re not effective against viral infections like colds and flu. Overusing antibiotics can negatively impact your digestive health and cause other issues.
- Talk to your doctor. If you’ve had diarrhea when taking antibiotics before, let your doctor know. They may be able to prescribe an antibiotic that has a lower likelihood of causing this issue.
Antibiotic-associated diarrhea is fairly common. It happens when antibiotics disturb the natural balance of bacteria in your intestines. This can lead to digestive irritation and increase the risk of illness due to some types of harmful bacteria, such as C. diff.
All types of antibiotics have the potential to cause diarrhea. However, some types of antibiotics, such as penicillins and cephalosporins, can cause it more frequently.
If you have antibiotic-associated diarrhea, focus on eating low fiber foods and replacing lost fluids and nutrients. See your doctor if you have very frequent or severe diarrhea, abdominal cramps, or fever while taking antibiotics.